Jones & Bartlett Learning Medicine Blog

    The Dangers of Acid Suppressive Therapy

    Posted by Joseph Esherick on Jul 18, 2012 10:02:33 AM

    Acid suppression has long been associated with an increased risk of developing Clostridium difficile infection (CDI), having recurrent Clostridium difficile infection, and now has been shown to increase the complication rate and mortality from Clostridium difficile infection.  This risk applies to both H2-blockers and proton pump inhibitors (PPI), but the risk appears to be significantly higher for proton pump inhibitors.

    Several prior studies and meta-analyses have demonstrated an increased risk of Clostridium difficile infection with proton pump inhibitor therapy.[1,2,3]    Howell et al. performed a case-cohort study investigating over 101,000 patient discharges at a tertiary medical care center over a five-year period.  They discovered a three-fold increased incidence of nosocomial CDI in patients receiving daily PPI therapy compared with controls not receiving any acid suppression therapy.  The risk of CDI was two-fold in patients receiving daily H2-blocker therapy and 4.5-fold increased risk for patients receiving twice daily PPI therapy.[1]  The meta-analysis performed by Deshpande et al. reviewed 30 observational studies between 1990 and 2010 and concluded that PPI therapy is associated with a two-fold increased the risk for CDI.[3]

    In addition, we know that PPI use increases the risk of recurrent CDI.  A retrospective, cohort study by Linsky et al. analyzed 1166 inpatients at a single center over a five year period and determined that use of PPI within 14 days of CDI diagnosis increased the rate of recurrent CDI after appropriate treatment by 42% compared with those patients not receiving PPI therapy.[4]

    Read More

    Topics: acid suppressive therapy, cephalosporins, clindamycin, fluoroquinolones, H2-blockers, hospital-acquired pneumonia, Authors, peptic ulcer disease, Acid suppression, and intravenous vancomycin, antibiotics, Beta-lactamase inhibitor combination antibiotics, carbapenems, CDI, chronic gastroesophageal reflux disease, Clostridium difficile infection, community-acquired pneumonia, Hospital Medicine Blog, PPI, proton pump inhibitors

    Subscribe to Email Updates

    Recent Posts

    Posts by Topic

    see all